Perioperative Neurological Complications After Liver Transplantation are Best Predicted by Pre-transplant Hepatic Encephalopathy
- First Online:
- Cite this article as:
- Dhar, R., Young, G.B. & Marotta, P. Neurocrit Care (2008) 8: 253. doi:10.1007/s12028-007-9020-4
- 244 Downloads
Liver transplant (LT) recipients are at significant risk for the development of neurological complications, such as altered mental status and seizures, in the postoperative period. Identifying accurate predictors of these events may allow optimal selection and preparation of candidates, and minimize risk after transplantation.
One hundred and one consecutive adult LT recipients were evaluated retrospectively for neurological morbidity occurring in the first 30 days postoperatively. These events were analyzed in relation to specific predictive variables including preoperative complications of liver failure, such as hepatic encephalopathy (HE).
Median age was 50 years, 63% were male and hepatitis C was the most common indication for LT (n = 36). Median Child-Pugh score was 9 with 45% being Class C. Over half (n = 52) had experienced clinical HE prior to LT, while one quarter (n = 26) were encephalopathic at the time of LT. Neurological complications occurred in 31 patients in the postoperative period, with encephalopathy occurring in 28 and seizures occurring in 4; drug toxicity was responsible for neurological morbidity in 12 patients (39%). Length of hospital stay was significantly prolonged (median 19 vs. 12 days, P = 0.005) and all mortality (n = 3) occurred in those with neurological complications. There was no association between etiology of liver failure and complications; logistic regression identified active preoperative HE as the strongest predictor of postoperative morbidity (OR 10.7 95% CI 3.8–29.9).
Neurological events, manifesting most often as encephalopathy, occurred in almost one-third of patients after LT. Those suffering from HE at the time of LT may be more vulnerable to the metabolic stresses of surgery and the neurotoxicity of the drugs used, and were at highest risk for such complications.